Thunderstorm Wind, Lafayette
- When
- July 8, 6:12 AM CST to 6:16 AM CST
- Where
- Lafayette County, 3 mi SW of Benton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.533, -90.433
Scattered thunderstorms affected the south-central part of Wisconsin during the morning hours. ).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Scattered thunderstorms affected the south-central part of Wisconsin during the morning hours. One of them briefly pulsed to severe weather limits, and produced downburst, straight-line winds that toppled large trees near Benton (Lafayette Co.). Wind gusts were estimated to be 56 knots (65 mph). Lightning struck a power transformer on the west side of Beloit, resulting the loss of electricity to dozens of homes and some schools for a few hours. July 8, 2003, was the 5th consecutive day with some kind of severe weather in south-central and/or southeast Wisconsin. Synoptically, a frontal boundary was located from southern Iowa through central Illinois. Warm-air advection and a vorticity lobe triggered the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 8, 2:15 AM CST, 3 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 315 AM CDT TUE JUL 8 2003 FCST FOCUS ON PCPN COVERAGE TODAY AND THIS EVE AND PSBL SVR WX OUTBREAK WED/WED EVE. IMPRESSIVE COMPLEX OF TSTMS ACRS NRN IA/ERN SD ERLY THIS MRNG. DRY AIR HAS SURGED INTO CWA ON NORTH SIDE OF FRONT. OUTFLOWS AND SFC BNDRYS WELL SOUTH OF CWA STRETCHING FROM SRN IA INTO CNTRL IL. MODELS SUGGEST KEEPING BEST INSTAB AND CONVERGENCE TO THE SOUTH OF WI TODAY IN THE VCNTY OF THESE BOUNDARIES. GIVEN NWD DVLPMNT OF STMS IN PLAINS AND FAST WRLY UPR FLO...CANNOT RULE OUT SOME OF THESE COMING ACRS SRN WI...BUT ETA SHOWS H8 RDGING ACRS CWA WITH BEST H8 SPEED/MOIST CONVERGENCE STAYING SOUTH. THE FAVORED ZONE FOR THESE TO FEED ON SHOULD REMAIN SOUTH OF WI. GFS VERY AGGRESSIVE ON QPF FOR CWA TODAY AND 6Z META A BIT MORE AGRESSIVE THAN 00Z RUN AND LEANING MORE TOWARDS GFS SOLN. WILL KEEP GOING POP AND LINGER IT THIS EVE. WILL THEN KEEP THINGS DRY FOR LTR TNGT/ERLY WED...BUT MODELS ARE NOW BRINGING VIGOROUS SHORT WAVE ENERGY ACRS PLAINS WED AND ACRS WI LTR WED/WED NGT. PLENTY OF LIFT ASSOC WITH THIS DUE TO PROXIMITY OF SFC/H8 WRM FNT/H7 OMEGA AND UPR JET INDUCED DVRG. CAPES MAY BE UNDERDONE A BIT...BUT EVEN SO...HELICITY/EHI VALUES VRY STG. WILL GO WITH LIKELY POPS WED AFTN/WED NGT AND MENTION SVR WORDING IN ZONES DUE TO SWODY2 MODERATE RISK. DRY SLOT PROGGD TO PUNCH IN WED NGT WITH CHC WRAPAROUND SHRA ERLY THU. MODELS CONTINUE TO SHOW VORT MAX SWINGING SEWD ACRS CWA THU NGT....SO GOING SHRA CHC LOOKS GOOD. .MKX...NONE.
WIZ046-047-051-052-056>060-062>072-091800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 500 AM CDT TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS NO RISK OF SEVERE THUNDERSTORMS TODAY OR TONIGHT. ROUNDS OF SHOWERS AND THUNDERSTORMS WILL PREVAIL ALONG A STALLED FRONTAL BOUNDARY ACROSS NORTHERN ILLINOIS AND IOWA. SCATTERED SHOWERS AND STORMS WILL SPILL INTO SOUTHERN WISCONSIN AS WELL...BUT WEAK INSTABILITY WILL KEEP THE STORMS BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT. AN UNSEASONABLE STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS IOWA ON WEDNESDAY...AND ACROSS SOUTHERN WISCONSIN WEDNESDAY NIGHT. A STRONG WARM FRONT WILL EXTEND ACROSS SOUTHERN WISCONSIN AHEAD OF THE LOW. SEVERE THUNDERSTORMS WILL FORM AND TRACK ALONG THE WARM FRONT LATE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. ISOLATED TORNADOES...DAMAGING THUNDERSTORM WINDS AND LARGE HAIL ARE LIKELY. STAY TUNE TO NOAA WEATHER RADIO FOR UPDATES ON THIS POSSIBLE SEVERE WEATHER OUTBREAK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL NOT BE NEEDED TODAY OR TONIGHT...BUT WILL BE NEEDED WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. GEHRING
The national radar mosaic for the moment the first event began.
1 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372904, 5372905.